Iowa, 2007Damaging Winds in Iowa, September 21, 2007
September 21, 2007 · NWS DVN · 4 events in 3 counties and zones
A line of thunderstorms along a cold front pushed eastward into Buchanan, Benton, and Linn counties during the late afternoon and early evening hours of September 21st producing damaging winds between 60 and 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms along a cold front pushed eastward into Buchanan, Benton, and Linn counties during the late afternoon and early evening hours of September 21st producing damaging winds between 60 and 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 21, 1:58 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 21, 1:58 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT FRI SEP 21 2007
.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING DEEPENING CYCLONE JUST NORTH OF
INTERNATIONAL FALLS...WITH INTENSE PRESSURE FALL-FIELD NORTHEAST OF
IT HI-LIGHTING THE WAY TO JAMES BAY THROUGH SAT MORNING. FOCAL POINT
FEATURE OF INTEREST WAS TRAILING COLD FRONT EXTENDING DOWN THROUGH
CENTRAL MN...INTO NORTHWEST IA AND ACRS SOUTHEAST NEB CURRENTLY.
ALONG WITH THE PRESSURE FALLS TO THE EAST OF IT...HUGE RISE SURGE
ACRS THE DAKOTAS AND WESTERN MN SUGGEST THIS FEATURE ON THE MOVE.
LOCALLY...DEEP SOUTHWESTERLY FLOW AND MIXING/UP CLOSE TO H8 MB/ HAS
SFC TEMPS ON THEIR WAY TO NEAR RECORD OR RECORD LEVELS AT MOST
CLIMATE SITES. MIXING INTO DRIER AIR ALOFT HAS ALSO PRODUCE A SFC DPT
CRASH WELL DOWN INTO THE 50S AND EVEN SOME 40S...ESPECIALLY EAST OF
THE MS RVR.
&&
.SHORT TERM...TONIGHT...WILL FOCUS ON STORM POTENTIAL ALONG INCOMING
FROPA PROCESS THIS EVENING. SHORT RANGE MODELS IN GOOD AGREEMENT/
SHOULD BE WITH SUCH A STRONG FORCING AND WELL DEFINED SYSTEM/ WITH
THE SFC FRONT ACCELERATING AND MAKING IT INTO THE FAR NORTHWESTERN
DVN CWA BY 00Z...AND ALONG AND EAST OF THE DVN CWA BY 06Z SAT.
EXPECT THE ABOVE MENTIONED LOWERING DPTS TO RISE AGAIN AT LEAST INTO
THE MID 60S AHEAD OF THE FRONT...AND RATHER STOUT CAPPING LOW TO MID
LEVEL THERMAL RIDGE CENTERED FROM H8-H7 MB...TO ERODE QUICKLY AS THE
FRONT APPROACHES. WHILE THE MOST OPTIMUM AND SIGNIFICANT CONVECTIVE
PARAMETERS ARE COMING TOGETHER LATE THIS AFTERNOON GENERALLY TO THE
NORTH ACRS FAR NORTHWEST IA AND UP THROUGH WESTERN WI...STRENGTH OF
LLVL FORCING BY THE TRAILING FRONT AND NICE UPPER DIVERGENCE ACRS IA
OFF HORSE-SHOEING UPPER JET STREAK OVER MN...SUGGEST A SQUALL LINE
WILL STILL EVOLVE OVER THE NEXT FEW HOURS FROM SOUTHEAST MN...TO
SOUTHWEST OF DSM. THE FRONT SHOULD MAKE THE MOST OF THE LAPS
INDICATED CAPES ACRS CENTRAL IA WHICH HAVE RISEN OVER 1500 J/KG AND
SCOOP UP STORMS BY 21Z...WITH THE THERMAL RIDGE HOLDING THEM TO
RIGHT ALONG OR EVEN SLIGHTLY POST-FRONTAL. STRENGTH OF AMBIENT LOW
TO MID LEVEL WIND FIELDS ALONG WITH PROGGED CORFIDI VECTORS SUGGEST
A QUICK MOVING LINE OF POSSIBLY UP TO 50 MPH. EXTENT OF DOWNDRAFT
CAPES AND STORM MOMENTUM SUGGEST STRAIGHT LINE WIND MIX DOWN
POTENTIAL UP TO 65 MPH ALONG AND WEST OF A WASHINGTON...TO
MAQUOKETA...AND TO A STOCKTON NW IL LINE FROM MAINLY 23Z-02Z OR SO
THIS EVENING. THERMODYNAMIC PROFILES ALSO SUGGEST HAIL UP TO 1.25
INCH IN DIAMETER ALSO POSSIBLE. INSTABILITY AND FORCING WILL THEN
LOOK TO REALLY WANE AFTER 03Z WITH A DECAYING LINE OF SHOWERS AND
THUNDERSTORMS EXITING THE REST OF THE EASTERN AND SOUTHERN CWA BY
08Z AT THE LATEST. WILL TREND POPS ACCORDINGLY WITH LATEST THINKING
AND MENTION DAMAGING WIND POSSIBLE IN THE NORTHWEST THIRD OF THE
FCST AREA THIS EVENING.
LOW TEMPS TONIGHT A SECONDARY THOUGHT...BUT EXTENT OF INCOMING
CAA AND LONG FETCH TRAJECTORIES FROM THE NORTHERN PLAINS/ND SUGGEST
THE COOLEST MAV GUIDANCE MORE ON TARGET. ..12..
.LONG TERM...SATURDAY THROUGH NEXT FRIDAY...
1021 SURFACE RIDGE SLIDES ACROSS CWFA SATURDAY FOR A SPECTACULAR
START TO THE WEEKEND. MODELS HAVE CONSISTENTLY UNDERCUT HIGHS FOR
THE LAST SEVERAL EVENTS. GIVEN FULL SUN PLUS DRY SURFACE
CONDITIONS...HAVE OPTED FOR THE WARMEST GUIDANCE PLUS A DEGREE OR
TWO.
ACTIVE REGIME ON STAGE FOR NEXT WEEK WITH A SERIES OF TROUGHS AND
RIDGES TO TRAVERSE THE MIDWEST. THE NEXT FROPA SET FOR LATE
MONDAY/MONDAY NIGHT...WITH DOMESTIC MODELS IN DECENT AGREEMENT ON
THIS TIMING BUT THE ECMWF SLOWER BY ABOUT 12 HOURS. SLOWER TIMING
WOULD ALLOW FOR BETTER MOISTURE RETURN AND THUS GREATER POPS. AM
LEANING TOWARD SLOWER ECMWF SOLUTION DUE TO THE BLOCKING RIDGE OVER
THE ATLANTIC COAST. WILL KEEP CHANCE POPS MONDAY THROUGH TUESDAY AS
WE WAIT TO SEE HOW IT DEVELOPS.
IN THE LONGER RANGE...NEXT WAVE IS ON TAP FOR FRIDAY INTO SATURDAY.
AGAIN FAVORING SLOWER TIMING WILL KEEP FRIDAY DRY WITH AN EYE TO THE
WEEKEND FOR THE NEXT RAIN-MAKER. ..33..
&&
.AVIATION...
GUSTY SOUTHWEST WINDS UP TO 30KTS WILL VEER TO THE NORTHWEST AND
DECREASE WITH INCOMING FROPA PROCESS THROUGH 05Z AT ALL TERMINAL
SITES. HAVE HIGHLIGHTED A 2 HOUR CONVECTIVE WINDOW AT EACH SITE WITH
FRONTAL TIMING FOR POTENTIALLY SIGNIFICANT STORMS/STRAIGHT LINE
WINDS. CLEAR OUT AND RETURN TO VFR CONDITIONS LOOK ON TARGET AFTER
06Z AND THROUGH 12Z.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
12/33
Hazardous weather outlook, Sep 21, 3:54 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT FRI SEP 21 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
454 AM CDT FRI SEP 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY FROM MID AFTERNOON INTO EARLY EVENING AS
A COLD FRONT MOVES THROUGH THE AREA. SOME STORMS MAY BE
SEVERE...WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WINDS
OVER 60 MPH. THERE WILL ALSO BE THE POTENTIAL FOR HEAVY DOWNPOURS.
THE AREA OF GREATEST RISK IS ALONG AND NORTHWEST OF A LINE FROM
DUBUQUE...THROUGH IOWA CITY...TO NORTH ENGLISH BETWEEN THE HOURS
OF 4 PM AND 8 PM. THE STORM PREDICTION CENTER SEVERE WEATHER
OUTLOOK HAS A SLIGHT RISK FOR ROUGHLY THE ENTIRE AREA NORTH OF
HIGHWAY 34 FOR THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL LIKELY BE ON-GOING AS THE COLD FRONT ENTERS
EASTERN IOWA NORTH OF INTERSTATE 80 AROUND MID AFTERNOON. SUFFICIENT
LOW LEVEL MOISTURE...INSTABILITY AND DEEP WIND SHEAR IS EXPECTED
TO BE IN PLACE TO SUPPORT BOWING THUNDERSTORM SEGMENTS WITH
DAMAGING WINDS. CONDITIONS ARE EXPECTED TO BE SOMEWHAT LESS
FAVORABLE FOR SEVERE WEATHER AS THE FRONT PROGRESSES FURTHER EAST
AND SOUTH INTO THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MONDAY AND TUESDAY...THUNDERSTORMS AND SHOWERS WILL ACCOMPANY A
SLOW MOVING COLD FRONT. CONDITIONS REMAIN TOO UNCERTAIN TO ASSESS
ANY SEVERE POTENTIAL OR HEAVY RAIN RISK AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.
SHEETS/NICHOLS
Thunderstorm Wind, Buchanan
- When
- September 21, 4:45 PM CST
- Where
- Buchanan County, 4.62 mi NE of Independence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.520, -91.820
Winds estimated to be 60 mph blew down some tree limbs about 5 miles northeast of Independence, IA. Time estimated.
Thunderstorm Wind, Benton
- When
- September 21, 4:58 PM CST
- Where
- Benton County, 1.72 mi NE of Mt Auburn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.270, -92.080
A wind gust was estimated to be 65 mph near Mount Auburn, IA.|
Thunderstorm Wind, Linn
- When
- September 21, 5:43 PM CST
- Where
- Linn County, 2.92 mi SE of Cedar Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.610
A wind gust was estimated to be 60 mph three miles east of Cedar Rapids, IA.
Thunderstorm Wind, Linn
- When
- September 21, 5:45 PM CST
- Where
- Linn County, 2.32 mi SSW of Cedar Rapids
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.969, -91.667
Winds estimated to be 65 mph blew down a tree and some power lines at the intersection of Wilson Ave and 6th Street in Cedar Rapids, IA. Relayed by KCRG TV. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in North Dakota, September 21, 2007$30 million · 3.5 in hail · 10 events
- Lightning Strike in Florida, September 21, 20071 death · 1 event
- Flash Flooding and Damaging Wind in California, September 21 to 22, 2007$300,000 · 52 kt wind · 5 events
- Flash Flooding and Lightning Strike in Nevada, September 21 to 22, 2007$200,000 · 3 events
- Hail and Damaging Winds in Wisconsin, September 21, 2007$76,000 · 1 in hail · 22 events
- Lightning Strike in Florida, September 21, 2007$200,000 · 1 event
- Damaging Wind in Iowa, September 21, 2007$85,000 · 55 kt wind · 1 event
- Damaging Winds in Iowa, September 21, 2007$55,000 · 74 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, September 21, 2007$16,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Michigan, September 21, 2007$6,000 · 61 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 21, 20078 events
- Hail in Wisconsin, September 21, 20071.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59260, 59261, 59262, 59263.